Nevada, 2006

High Wind in Nevada, March 25, 2006

March 25, 2006 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 25, 4:14 AM PST, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 25, 4:14 AM PST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
414 AM PST SAT MAR 25 2006

.SHORT TERM...
DAY SHIFT ISSUED WINTER STORM WARNING AND WIND ADVIORIES FOR MUCH OF
KREV CWFA AND THESE LOOK LIKE THEY ARE ON TRACK.  SATELLITE IMAGERY
SHOWS UPPER LOW MOVING TOWARD THE NRN CA COAST THIS MORNING.  THE
MAIN COLD FRONT IS HANGING BACK NEAR 125W.  HOWEVER A PREFRONTAL
TROUGH IS SHOWING UP ON BOTH SATELLITE AND RADAR MOSAIC.  THIS
FEATURE IS MOVING THROUGH THE SACRAMENTO VALLEY.  SOUTHWESTERLY FLOW
ALONG THIS TROUGH IS ADVECTING MOISTURE INTO CENTRAL CALIFORNIA AND
THE SIERRA.  RAIN HAS BEEN REPORTED ALONG THE NRN CALIFORNIA COAST
AND INTO THE CENTRAL SIERRA FOOTHILLS FOR MOST OF FRIDAY EVENING.
RAIN HAS NOW MOVED INTO THE TAHOE BASIN.

SLIDE MOUNTAIN HAS BEEN REPORTING TEMPERATURES OF 24 TO 25 DEG F THE
LAST FEW HOURS.  THIS TEMPERATURE (AT AROUND 10 KFT) TRANSLATES TO A
SNOW LEVEL OF 6000 TO 7000 FT.  THIS CORRELATES WELL WITH THE RAIN
NOW FALLING AT KTVL.  THE 00Z SOUNDING AT RENO WAS QUITE DRY WITH
PWAT VALUE OF 0.31 INCH.  THE 00Z OAKLAND SOUNDING WAS SATURATED UP
THROUGH 700 MB...AS WOULD BE EXPECTED WITH THE PRECIP.  PWAT VALUES
WERE AT 0.97 INCH.  THIS MOIST AIR MASS IS BEING ADVECTED TO THE
EAST.  WINDS AT 850 AND 700 MB WERE UNIDIRECTIONAL AT 00Z OVER
RENO.  BOTH THE NAM AND GFS KEEP VERY LITTLE VERTICAL DIRECTIONAL
SHEAR OVER THE CENTRAL SIERRA THROUGH 00Z SUNDAY WHEN THE UPPER
TROUGH PASSES THROUGH.

WINDS ARE ALREADY GUSTING ACROSS THE KREV CWFA THIS MORNING.  WINDS
AT THE HIGHER ELEVATIONS OF LASSEN COUNTY...AND IN THE VALLEYS OF
WESTERN NEVADA...HAVE BEEN GUSTING TO 30 MPH.  IN THE TAHOE BASIN
WINDS ARE STARTING TO GUST TO 40 MPH.  THIS SCENARIO WILL CONTINUE
THROUGH THIS AFTERNOON.  AS THE PRECIPITAITON OVER CENTRAL
CALIFORNIA MOVES INTO THE TAHOE BASIN...EVAPORATIONAL COOLING WILL
HELP TO CHANGE THE PRECIP TO ALL SNOW.  SNOW ACCUMULATIONS OF UP TO
TWO FEET ARE STILL EXPECTED ABOVE 7000 FEET TODAY.  AROUND LAKE
TAHOE UP TO 6 INCHES OF SNOWFALL IS EXPECTED.

THE UPPER JET STREAK AND ASSOCIATED VORT MAXIMUM ARE PROGGED TO
QUICKLY MOVE THROUGH THE GREAT BASIN SATURDAY NIGHT.  ONLY A FLAT
WEAK RIDGE IS PROGGED TO BUILD OVER THE REGION ON SUNDAY BEFORE
ANOTHER SYSTEM APPROACHES THE WEST COAST ON MONDAY.  THIS SECOND
SYSTEM LOOKS TO BE COLDER THAN TODAYS SYSTEM.  HEIGHTS AT 500 MB
ARE PROGGED BY THE GFS TO DROP TO AROUND 527 DAM OVER THE EASTERN
PACIFIC NEAR 40N 135W BY 00Z TUESDAY.  STRONG SWLY FLOW WILL AGAIN
ADVECT PLENTIFUL PACIFIC MOISTURE INTO THE SIERRA ON MONDAY.  AS
WITH TODAYS STORM...THE HIGHER ELEVATION SNOWPACK WILL BENEFIT FROM
THIS STORM ALSO.  OHARA

.LONG TERM...TUESDAY THROUGH FRIDAY...
GFS OPERATIONAL RUN AND VIRTUALLY ALL OF THE ENSEMBLE MEMBERS
CONTINUE TO SHOW A PACIFIC STORM AFFECTING THE AREA TUESDAY INTO
WEDNESDAY. THE SYSTEM CONTINUES TO SHOW SIGNS OF SPLITTING AS IT
MOVES INLAND TUESDAY AFTERNOON...BUT A STRONG JET STREAM TAKES THE
ENERGY RIGHT OVER THE SIERRA FROM TAHOE INTO MONO COUNTY.
PRECIPITABLE WATER PROGS SHOW A SUBTROPICAL TAP WITH VALUES OVER AN
INCH WHICH SUGGEST THAT SIGNIFICANT SNOWFALL IS POSSIBLE IN THE
SIERRA AS THE SYSTEM MOVES THROUGH. HAVE TWEAKED POPS UP TO
CATEGORICAL FROM TAHOE TO MAMMOTH TUESDAY WITH LIKELY POPS IN
EXTREME WESTERN NV AS STABILITY PROGS SUGGEST THERE WILL BE SOME
SPILLOVER. PRECIPITATION SHOULD CONTINUE TUESDAY NIGHT AS THE
WEAKENED TROUGH MOVES OVER THE CWA. ON WEDNESDAY THE OPERATIONAL GFS
PUSHES THE STORM SOUTH AND EAST OF THE AREA AS IT CONTINUES TO
SPLIT. ENSEMBLE MEMBERS ARE GENERALLY A LITTLE SLOWER WITH THE
EASTWARD PROGRESSION AND THE UKMET AND ECMWF SUPPORT A DELAYED END
TO PRECIPITATION. FOR NOW HAVE COMPROMISED BY KEEPING A CHANCE OF
SNOW IN THE SIERRA BUT DRY IN WESTERN NV. RIDGING BUILDS ALONG THE
WEST COAST THURSDAY AND FRIDAY FOR DRY CONDITIONS WITH TEMPERATURES
WARMING TO NEAR OR SLIGHTLY ABOVE NORMAL. RC
&&

.AVIATION...
EXPECT VFR WEATHER FOR WESTERN NV TAF AND TWEB LOCATIONS TODAY. THE
POSSIBLE EXCEPTION WOULD BE LOCAL IFR VISIBILITIES AROUND KLOL AS
GUSTY WINDS KICK UP AREAS OF BLOWING DUST. FOR KTVL AND OVER SIERRA
CREST ALONG TWEB ROUTE 402 THERE WILL BE AREAS OF IFR WITH LOW
CEILINGS AND VISIBILITIES AS SNOW MOVES ACROSS THE AREA. A RETURN TO
VFR/LOCAL MVFR CONDITIONS IS EXPECTED AFTER 20Z-22Z BEHIND COLD
FRONT.

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING TODAY NVZ002
     WIND ADVISORY TODAY NVZ001-003>005.
CA...WINTER STORM WARNING TODAY CAZ072
     WIND ADVISORY TODAY CAZ070-071-073.
&&
Hazardous weather outlook, Mar 25, 6:00 AM PST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
0600 AM PST SAT MAR 25 2006

CAZ070>073-NVZ001>005-261500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
0600 AM PST SAT MAR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM SATURDAY FOR THE
GREATER LAKE TAHOE AREA. SEE THE LATEST WINTER WEATHER STATEMENT
FROM KREV/ WWUS45 KRNO WSWREV/ FOR ADDITIONAL INFORMATION.

WIND ADVISORIES ARE IN EFFECT FOR NORTHEASTERN CALIFORNIA...THE
EASTERN SIERRA AND WESTERN NEVADA UNTIL THIS EVENING AS A STRONG
PACIFIC STORM CONTINUES TO AFFECT THE AREA. SEE THE LATEST WEATHER
STATEMENT FROM KREV/ WWUS75 KRNO NPWREV/ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA LATE MONDAY
THROUGH WEDNESDAY RETURNING SNOW AND GUSTY WINDS TO THE REGION. STAY
TUNED FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mineral/Southern Lyon

When
March 25, 8:45 AM PST
Where
Mineral/Southern Lyon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

A 51 kt (59 mph) wind gust was recorded by the NDOT wind sensor at Walker Lake.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493536.